[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.54.109. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Case Reports and Small Case Series
May 1998

Adverse Effects of Latanoprost on Patients With Medically Resistant Glaucoma

Arch Ophthalmol. 1998;116(5):679-680. doi:

Latanoprost is a topical ocular hypotensive medication (prostaglandin F analog) that is used for the reduction of intraocular pressure (IOP) in patients with glaucoma.

To our knowledge, an association between cystoid macular edema (CME) and the use of latanoprost in patients with glaucoma has not been investigated nor reported in the literature. We report 2 cases of patients with glaucoma who were diagnosed as having CME after 1 month of treatment with latanoprost.

Report of Cases
Case 1

An 83-year-old woman with primary open-angle glaucoma was seen in the clinic in 1995. The patient underwent cataract extraction with phacoemulsification of the right eye, complicated by a posterior capsular tear and prolapsed vitreous that requiredi anterior vitrectomy and anterior chamber intraocular lens placement.

Over the next year, there was increasing difficulty in controlling the patient's IOPs, and eventually latanoprost was added to her therapeutic regimen. She was prescribed latanaprost eyedrops every night, in addition to 5% timolol maleate (Timoptic XE) every night.

Findings from the initial visit after the administration of latanoprost demonstrated a decrease in IOP from 25 to 10 mm Hg OD and 15 mm Hg OS. Snellen visual acuity measured 20/25-3 in each eye. The slitlamp examination findings were unremarkable. The patient was instructed to follow up in 3 weeks, when results of clinical examination revealed an IOP of 14 mm Hg OD and 17 mm Hg OS. Visual acuity, however, had dropped to 20/200 OD and 20/25 OS. Results of a dilated fundus examination revealed a glaucomatous disc, and macular changes consistent with CME. Fluorescein angiography was not performed. Treatment with the latanoprost eyedrops was discontinued and the patient was instructed to return in 1 week.

At the return examination, visual acuity improved to 20/30-3 OD with IOPs of 29 mm Hg and 21 mm Hg OD and OS, respectively. Results of fluorescein angiography at this time revealed mild hyperfluorescence in the right eye, suggesting moderate CME. An area of hyperfluorescence consistent with window defect was observed inferior and temporal to the macula, which corresponds with old retinal pigment epithelium changes. No other abnormalities were noted.

An explanation of the risks and benefits of restarting latanoprost therapy was discussed with the patient. She requested to continue therapy and was reevaluated 2 weeks later. Visual acuity decreased to 20/70+2 OD, and 20/25+1 OS with IOP measurements of 18 mm Hg and 17 mm Hg in each eye, respectively. Findings from slitlamp biomicroscopy of the right fundus showed CME in the right eye. Fluorescein angiography findings revealed increased perifoveal leakage in the right eye indicative of CME. Therapy with latanoprost eyedrops was discontinued, and the patient was instructed to return in 2 weeks. Intraocular pressure increased to 27 mm Hg OD and 23 mm Hg OS, but there was no change in visual acuity. Diclofenac sodium (Voltaren) eyedrops were prescribed for the right eye, and the patient was instructed to return to the office in 1 month. Subsequent visits on January 3, 1997, and January 28, 1997, saw improved visual acuity to 20/30-1 and 20/25 OD, respectively. Final IOP measurement OD was 23 mm Hg.

Case 2

An 84-year-old woman received a diagnosis of primary open-angle glaucoma in both eyes in January 1984. Her surgical history involving the right eye included cataract extraction with phacoemulsification with posterior chamber intraocular lens placement in November 1995, and argon laser trabeculoplasty in January 1996. Surgical procedures on her left eye were cataract extraction with phacoemulsification with posterior chamber intraocular lens placement in June 1996 and endoscopic cyclophotocoagulation for glaucoma in July 1996.

The patient was started on treatment with latanoprost in October 1996. Baseline IOP measurements were 16 mm Hg OD and 19 mm Hg OS. The optic nerve examination findings indicated broad rim defects in both eyes. Snellen visual acuity was 20/25-2 OD and 20/40-1 OS. The therapeutic regimen included betaxolol hydrochloride drops twice daily, 4% pilocarpine drops 4 times a day, and latanoprost drops every night in each eye.

Findings from the first week follow-up visit were unremarkable. Initial IOP was 14 mm Hg OD and 17 mm Hg OS and decreased to 12 mm Hg OD and 14 mm Hg OS 2 weeks later. Two months later, the patient's visual acuity measured 20/30-3 OD and 20/200 OS while IOP measurements remained unchanged. Findings from fluorescein angiography conducted in the left eye revealed CME. The treatment with latanoprost eyedrops was discontinued, and 48 hours later, visual acuity measured 20/70 in the affected left eye. There was no change in the IOP measurements. Two months later, visual acuity improved to 24/40+2 OS.

Comment

The results of these case studies suggest a possible association between latanoprost therapy and CME. Although CME is a common clinical side effect of complicated ocular surgeries, the inclusion of latanoprost therapy increased the likelihood of development of CME in the cases we reported herein. Visual acuity improved after latanoprost therapy was discontinued, and a noticeable increase in IOP was observed in the 2 cases, most notably when treatment was rechallenged in case 1.

Latanoprost is a prostaglandin-based therapeutic agent that has been shown to be effective in the reduction of IOP in patients with glaucoma. The association between prostaglandins and their role in CME has been clearly defined by Woodward et al.1 Latanoprost has only weak affinity for the receptor sites which are known to mediate the vascular effects of prostaglandins; however, it has been postulated by Hoyng et al2 that selected prostaglandin analogs may have a direct or indirect effect on the blood-retinal barrier and induce CME.

Use of latanoprost therapy while managing these patients may have exacerbated these prostaglandin effects. Our findings suggest that latanoprost therapy should be prescribed with caution in high-risk patients who have a history of complicated ophthalmic surgical procedures. The use of latanoprost in these patients may exacerbate subclinical macular edema. There is a need to conduct further clinical epidemiological studies to ascertain the relationship between latanoprost and CME.

Back to top
Article Information

Corresponding author: Ayala Pollack, Department of Ophthalmology, Kaplan Hospital, PO Box 1, 76100 Rehovot, Jerusalem, Israel.

References
1.
Woodward  DRRegan  JWLake  Not AvailableOakline  A The molecular biology and ocular distribution of prostanoid receptors. Surv Ophthalmol. 1997;41 ((suppl 2)) S15- S21Article
2.
Hoyng  PFJRulo  AHGreve  EL  et al.  Fluorescein angiographic evaluation of the effect of latanoprost treatment on blood retinal barrier integrity: a review of studies conducted on phakic and aphakic monkeys. Surv Ophthalmol. 1997;41 ((suppl 2)) S83- S88Article
×